Alert archive / North Carolina / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Raleigh, NC

January 1, 2007Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jan 1, 2007, 4:47 AM EST for Forsyth County, North Carolina. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 1, 2007, 4:47 AM EST (09:47 UTC)
Expired
Jan 1, 2007, 7:15 AM EST
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 5:15 AM ESTFLASH FLOODWinston-Salem, NCWIDESPREAD FLOODING OF LOW LYING AREAS WITH SEVERAL STREETS CLOSED DUE TO HIGH WATER. ONE WATER RESCUE HAS BEEN PERFORMED, ANOTHER MAY BE IN PROGRESS. EVACUATIONS BEING CONSIDERED FOR A COUPLE OF APARTMENT COMPLEXES ON THE NORTHSIDE OF WINSTON-SALEM. REPORT FR
Jan 1, 7:15 AM ESTFLASH FLOODWinston-Salem, NCSILAS CREEK OUT OF ITS BANK IN WESTERN WINSTON-SALEM, FLOODING A FEW RESIDENCES A HALF MILE EAST OF PEACEHAVEN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2007-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2007-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 010950
FFWRAH
NCC067-011215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EST MON JAN 1 2007

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 715 AM EST

* AT 440 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
  RAIN OVER FORSYTH COUNTY. HIGH WATER WAS REPORTED ON A FEW ROADS 
  AND SMALL CREEKS WERE COMING OUT OF THEIR BANKS. OVER TWO AND A 
  HALF INCHES OF RAIN HAS FALLEN BETWEEN 2 AM AND 430 AM. AN 
  ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH 6 AM.

* LOCATIONS THREATENED WITH FLOODING INCLUDE WINSTON-SALEM...
  KERNERSVILLE...CLEMMONS AND BELEWS CREEK.

EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. DO NOT 
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY 
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD THREATENING 
MOTORISTS. WHEN ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...ESPECIALLY MILL CREEK 
AND GRASSY CREEK...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY 
AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR NEAR FLOODING CREEKS AND 
STREAM SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3626 8003 3601 8005 3599 8041 3625 8046

$$

WSS/MLM
1 follow-up statement
000 
WGUS72 KRAH 011146
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
639 AM EST MON JAN 1 2007

NCC067-011215-
FORSYTH NC-
639 AM EST MON JAN 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM EST FOR
FORSYTH COUNTY...

LOCAL LAW ENFORCEMENT REPORT WIDSPREAD FLOODING OF LOW LYING AREAS 
AS WELL AS SEVERAL STREETS IN WINSTON-SALEM. OFFICIALS HAVE 
PERFORMED AT LEAST ONE WATER RESCUE AND POSSIBLY ANOTHER. 
EVACUATIONS MAY BE NECESSARY AT A COUPLE OF APARTMENT COMPLEXES ON 
THE NORTHSIDE OF WINSTON-SALEM. IN ADDITION...A MUD SLIDE HAS 
OCCURRED ALONG OAK RIDGE DRIVE NEAR A NEW HOUSING DEVELOPMENT. AS 
MUCH AS 3 INCHES OF RAIN HAS FALLEN OVER WINSTON SALEM BETWEEN 2 AM 
AND 5 AM. WHILE THE HEAVY RAIN HAS DIMINSIHED AS OF 630 AM...ANOTHER 
ROUND OF LOCALLY HEAVY RAINFALL MAY AFFECT FORSYTH COUNTY BY 8 AM. 
THUS...THE WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELEWS 
CREEK...KERNERSVILLE AND WINSTON-SALEM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.

LAT...LON 3626 8003 3601 8005 3599 8041 3625 8046

$$

WSS/MLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 2:07 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 1, 2:07 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
207 AM EST MON JAN 1 2007

.SHORT TERM /TODAY/...

INSTABILITY IS RATHER WEAK...BUT INCREASING SURFACE CONVERGENCE
COUPLED WITH STRONG DIVERGENCE ALOFT CONTINUES TO PRODUCE CONVECTION
ALONG THE FRONTAL BOUNDARY ALONG THE FOOTHILLS. ISOLATED DAMAGE IS
POSSIBLE AS MOMENTUM FROM >50KT WINDS ALOFT ARE TRANSPORTED
DOWNWARD. DYNAMICS WILL SHIFT EASTWARD INTO THE EASTERN CWFA AROUND
12Z. WILL MONITOR THE ONGOING SITUATION FOR POSSIBLE LATE ADDITION
OF TSRA EARLY THIS MORNING.

MEANWHILE...RAIN WILL BECOME MORE WIDESPREAD AS MOISTURE CONTINUES
TO INCREASE AHEAD OF THE FRONTAL BOUNDARY AND CATEGORICAL POPS LOOK
GOOD THROUGH THE MORNING. LIFT WILL WANE WITH WINDS VEERING MORE
WESTERLY AS THE H95 TROF PASSES...WILL TAPER OFF POPS IN THE WEST
DURING THE AFTERNOON AND IN THE EAST THIS EVENING. TEMPS WILL REMAIN
NEARLY STEADY THROUGH THE DAY...WITH COLD AIR ADVECTION NOT KICKING
IN UNTIL AFTER SUNSET.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

DRY AIR ADVECTION AND DOWNSLOPE FLOW WILL CLEAR SKIES OUT TONIGHT
WITH THICKNESSES FALLING BEHIND THE LOW LEVEL TROF. CONSENSUS MOS
MINS IN THE MID 30S TO LOWER 40S LOOK GOOD. HIGH PRESSURE BUILDS IN
FROM THE WEST THROUGH MIDWEEK...WILL HAVE AN INITIAL COOL DAY
TUESDAY WITH NORTHERLY FLOW AND CLEAR SKIES. HIGH MOVING RAPIDLY
OFFSHORE AND MID LEVEL RIDGING WILL PROVIDE ANOTHER QUICK WARMUP
WITH HIGHS CLIMBING WELL INTO THE 50S AND LOWER 60S WED AND THU.

NEXT SYSTEM LATE THIS WEEK IS QUITE SIMILAR TO THE ONE WE HAVE
TONIGHT...AS OUR NEXT LOW WILL AGAIN BE SOUTHERLY IN ORIGIN. THIS
WILL INCREASE TRANSPORT OF GULF MOISTURE AND CHANCES OF RAIN THU
NIGHT AND FRIDAY. IT WILL BE CLEARING AND DRYING OUT AGAIN FOR THE
WEEKEND WITH CONTINUED MILD TEMPERATURES.

&&

.AVIATION /06Z-06Z/...

WIDESPREAD IFR CONDITIONS EXPECTED THROUGH 18Z AS SLY WINDS AHEAD OF
A STRONG COLD FRONT PULL GULF MOISTURE ACROSS CENTRAL NC. BANDS OF
SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR AHEAD OF FRONT.
WESTERLY WINDS BEHIND FRONT WILL USHER DRIER AIR INTO CENTRAL NC
AFTER 18Z...RESULTING IN CLEARING TREND FROM W-E THIS AFTERNOON AND
EARLY EVENING. WINDS WILL BE BREEZY TODAY WITH SLY WINDS AHEAD OF
FRONT AND WLY WINDS BEHIND FRONT GUSTING AROUND 25 MPH.

VFR CONDITIONS SHOULD RETURN TO ALL OF CENTRAL NC BY 00Z TUE.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
LONG TERM...MLM
AVIATION...WSS

In the hours before

Special weather statement, Jan 1, 12:54 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1254 AM EST MON JAN 1 2007

NCZ021-038-010700-
DAVIDSON-FORSYTH-
1254 AM EST MON JAN 1 2007

...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND
DAVIDSON COUNTIES THROUGH 200 AM EST...

AN AREA OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS
SECTIONS OF FORSYTH AND DAVIDSON COUNTIES THROUGH 2 AM. THE
STORMSMAY PORDUCE WIND GUSTS UP TO 45 MPH ALONG WITH VERY HEAVY
RAINFALL. THESE WINDS MAY BE STRONG ENOUGH TO DOWN A FEW TREE LIMBS.

THE AREA OF SHOWERS AND STORMS WERE MOVING NORTHEAST AT 35 MPH.
THE STORMS MAY AFFECT SUCH PLACES AS CLEMMONS...WINSTON-SALEM...
RURAL HALL...PFAFFTOWN...KERNERSVILLE...MIDWAY...AND WELCOME.

WSS
Special weather statement, Jan 1, 12:54 AM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1254 AM EST MON JAN 1 2007

NCZ021-038-010700-
DAVIDSON-FORSYTH-
1254 AM EST MON JAN 1 2007

...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND
DAVIDSON COUNTIES THROUGH 200 AM EST...

AN AREA OF SHOWERS WITH ISOLATED THUNDERSTORMS WILL MOVE ACROSS
SECTIONS OF FORSYTH AND DAVIDSON COUNTIES THROUGH 2 AM. THE
STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH ALONG WITH VERY HEAVY
RAINFALL. THESE WINDS MAY BE STRONG ENOUGH TO DOWN A FEW TREE LIMBS.

THE AREA OF SHOWERS AND STORMS WERE MOVING NORTHEAST AT 35 MPH.
THE STORMS MAY AFFECT SUCH PLACES AS CLEMMONS...WINSTON-SALEM...
RURAL HALL...PFAFFTOWN...KERNERSVILLE...MIDWAY...AND WELCOME.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:48 AM ESTSevere Thunderstorm WarningRAHForsyth42 min
Jan 1, 7:16 AM ESTFlash Flood WarningRAHForsyth4 hr
Jan 1, 11:04 AM ESTFlash Flood WarningRAHForsyth7 hr

Nearby

Flash Flood Warnings in North Carolina, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.